Posted 10/4/2016 5:03 PM (GMT -7)
I have been on lamotrigine for about 3 months now. Went from 25 mg/day to now 100 mg/day. Have a couple of questions about it, and hopefully those with experience with this med can shed some light on them. I am having no major side effects, but I am experiencing two issues with lamotrigine. The first is that I am sleeping only 3-5 hours no matter when I go to sleep, and after I wake, and I wake up in an instant, it takes at least an hour or more to get back to sleep, or if I don't go back to sleep, I'm having no major issue with going on just 3-5 hours of sleep. That typically doesn't catch up to me until I've done it about 3 to 5 days - it's like lamotrigine has me alert despite the lack of sleep. That is not normal for me, as I usually need about 7 hours a night.
The second question is about caffeine. Last week, I had more caffeine than I normally do, like the equivalent of two caffeinated sodas a day/ or 1 soda and coffee. I noticed from Monday on, I seemed to become more "wired" for lack of a better term. By Wed and Thurs, I was really wired, but despite being very active mentally, I found I had a lot of trouble concentrating on my work, difficulties in figuring out problems, couldn't actually get much work done - and I spent most of Wed and Thurs just talking, emailing, or texting other employees, a lot, much more than I normally do, and I noticed I was talking quickly, essentially rambling over topics. I could talk, and talk, and talk, but I couldn't be productive with my actual work.
Is there an issue between caffeine and lamotrigine? Has anyone experienced that? In ways I felt I was a bit manic, but I am not sure it was the lamotrigine alone or the combination. I cut my caffeine over the weekend, and I did notice a drop in my mental "high," but it's not a whole lot, and this week, I'm doing better with productivity, but not as well as I had before last week happened. I'm still very talkative at work, like the previous week, even though I have cut my caffeine just about completely. I have only been on 100 mg of lamotrigine for about 3 weeks now.
I am not quite sure what is happening here. The positive, is that the lamotrigine has really done a good job with depression, but I am wondering if it is pushing me the other way. Any thoughts on this would be greatly appreciated. Thanks!